To the Editor: In response to the letter from Dr. Borenstine I should like to state that the purpose of my own article was simply to record the fact that an injection of particulate penicillin had been followed by a transverse myelitis. This incident occurred 24 hours before the child entered our hospital and the suggestion of using lidocaine (Xylocaine) was considered along with a great many others, all of which were abandoned because the length of time precluded the possibility that transient spasm and subsequent clotting could be treated by any reasonable method at this time. Particularly, it was felt that almost anything which might be done would risk making the matter worse.
The exact mechanism was incapable of proof. I believe that the similarity to the injection of anesthetic agents into arteries, the very peculiar arterial gangrene and extremity paralysis which followed a British experience in which nikethamide